Suboxone is a prescription drug proven to be highly effective in treating opioid addiction as part of medication-assisted treatment (MAT). It’s a triple-hitter that helps with minimizing withdrawal effects, managing cravings, and disincentivizing future opioid abuse. However, even the safest and most effective medications can come with side effects. One of the most common suboxone side effects is nausea and vomiting. This can be disruptive and make the recovery process even more challenging. Learn why it happens, how to stop throwing up from suboxone, and other common side effects you might encounter.
Why Does Suboxone Cause Nausea?
Both licit and illicit drugs are notorious for interfering with the digestive system. From decreased saliva production to high chemical acidity, there are a number of reasons why drugs result in nausea. However, in the case of suboxone-induced nausea and vomiting, the reasons why this happens were different.
Using Suboxone Too Early
One potential cause is when the buprenorphine and naloxone combination is taken too early on. For suboxone to be effective and have as few side effects as possible, it should only be taken once the patient is in the early stages of withdrawal, but past the initial stages of withdrawal (such as the first 48 hours). Otherwise, if any opioids are still present in the system at the time that suboxone is taken, it could result in precipitated withdrawal.
Suboxone dosage can play a direct role in whether or not suboxone will induce nausea, vomiting, or other digestive problems. Surprisingly, it’s not always as simple as the higher the dose, the greater the likelihood becomes. For nausea symptoms, those who took low and medium suboxone doses were the most likely to experience them. As for vomiting side effects, the high suboxone doses held the greatest likelihood, but extremely low and moderate dose amounts tied for second place.
New to the Medication
Sometimes, suboxone can result in nausea and vomiting simply as a result of your body being unaccustomed to it and may go away for a few days on its own. Talk to your suboxone doctor if such symptoms persist longer than this time frame.
How to Stop Throwing Up from Suboxone
Nausea and vomiting is one of the most common side effects of prescription medications. One of the biggest concerns about vomiting is that it can result in dehydration by leading to excess fluid loss. Here are a few tips to prevent suboxone from causing vomiting.
- Eat at least 30 minutes before taking your suboxone medication. Choose easily digestible foods and avoid sugary things.
- Avoid vigorous exercise that may unsettle your stomach after eating and make sure to stay upright.
- Stay hydrated, which can help your digestive system perform better even in the face of a medicine-induced disruption. Adding lemon to the water may help as well.
- Ask your doctor about anti-nausea medication. Dopamine antagonists are particularly beneficial for opioid-induced nausea. Be sure to tell them about how severe and frequent these symptoms occur. They make try to adjust your dosage first.
- Keep yourself occupied. Reading, meditation or other calm activities may take your mind off of feelings of nausea.
Other Common Suboxone Side Effects
Made of a combination of buprenorphine (a partial opioid) and naloxone (an opioid antagonist) suboxone is technically an opioid, although a partial one at that. It is suboxone’s partial opioid identity that is the cause of the majority of suboxone side effects. Although less potent than a full opioid (it won’t exert even a fraction of the effects codeine or morphine would), even a partial one can exert its depressant effects on the respiratory, cardiovascular, or other systems. Common Suboxone side effects include:
- Back pain
- Blurry vision
- Depression and anxiety
- Dizziness and fainting
- Irregular heartbeat
- Numb mouth
- Painful tongue
- Problems with concentration
The most severe of these symptoms are respiratory symptoms which cause breathing to become shallower and slower, resulting in a deficiency of oxygen in the body. This, in turn, can result in a number of other symptoms listed above such as headaches and dizziness.
Talk to Your Doctor About Your Suboxone Side Effects
If you are experiencing nausea, vomiting, or any other symptoms for an extended period of time as a result of taking Suboxone, it’s recommended to talk to a medical health professional today. Do not stop taking Suboxone without consulting your physician or attempt to alter your suboxone dosage on your own. Find a suboxone provider near you today in our handy suboxone doctor directly.